Wyoming, 2012Winter Storm and High Wind in Wyoming, February 20 to 23, 2012
February 20 to 23, 2012 · NWS RIW · 24 events in 23 counties and zones
A strong Pacific storm system brought heavy snow to western Wyoming and the Bighorn Mountains. Two to three feet of snow fell in the Teton Range and southeast Bighorn Mountains.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific storm system brought heavy snow to western Wyoming and the Bighorn Mountains. Two to three feet of snow fell in the Teton Range and southeast Bighorn Mountains. Six to ten inches were common in the western Wyoming valleys. Widespread strong to high wind accompanied this system with gusts of 60 to 70 mph across many lower elevations east of the Continental Divide. Gusts over 100 mph were recorded in the western Wyoming mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 20, 2:49 PM MST, 1 hour 1 minute earlier.
Area forecast discussion, Feb 20, 2:49 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
249 PM MST MON FEB 20 2012
.SHORT TERM...TONIGHT THROUGH THURSDAY
A SERIES OF INCREASING PACIFIC TROUGHS WILL SHOVE THE RIDGE IN THE
EASTERN PACIFIC SOUTH AS A STRONG PACIFIC JET MOVES INLAND. THE
FIRST TROUGH WILL BRING INCREASED LIGHT SNOW TO THE WEST THROUGH
THE NIGHT AS WESTERLY WINDS PICK UP. BY MIDNIGHT THE THREAT OF
HIGH WINDS WILL DEVELOP ALONG AND NEAR THE EAST SLOPES OF THE
ABSAROKA MOUNTAINS AND EAST OF TOGWOTEE PASS IN THE UPPER WIND RIVER
AREA THROUGH DUBOIS TO NEAR CROWHEART. TUESDAY WILL SEE INCREASED SNOWFALL
IN THE WEST WITH PERIODS OF MODERATE TO HEAVY SNOW WITH STRONG WINDS.
SOME OF THE VALLEYS MAY SEE RAIN OR A RAIN SNOW MIX IN THE
AFTERNOON AROUND AFTON AND JACKSON AND THE NORTHERN PART OF
YELLOWSTONE NATIONAL PARK ALONG THE LAMAR VALLEY. SNOWFALL IS EXPECTED
ACROSS THE WEST WITH ACCUMULATIONS OF TWO TO THREE FEET IN THE
TETONS THROUGH WEDNESDAY NIGHT. THE OTHER MOUNTAINS OF THE WEST
SHOULD SEE ONE TO TWO FEET OF SNOW. TUESDAY NIGHT AND WEDNESDAY
MOUNTAIN TOP WINDS OF 50 TO 60 MPH WITH GUSTS TO 90 MPH WILL BE
POSSIBLE WITH SIGNIFICANT BLOWING SNOW ON THE PASSES, HIGH WINDS
WILL SPREAD SOUTH AND EAST WITH HIGH WINDS ALONG THE EAST SLOPES
OF THE WIND RIVER MOUNTAINS INTO THE LANDER FOOTHILLS. THESE WINDS
WILL SPREAD EAST FROM SOUTH PASS THROUGH BEAVER RIM TO MUDDY GAP
ACROSS THE GREEN AND RATTLESNAKE MOUNTAINS AND ACROSS NATRONA
COUNTY AND EASTERN SWEETWATER COUNTY. HIGH WIND WATCHES AND WINTER
STORM WATCHES HAVE BEEN ISSUED. AREAS ACROSS THE WIND RIVER BASIN
AND THE UPPER GREEN RIVER BASIN MAY SEE HIGH WINDS BUT THIS IS
MUCH LESS CERTAIN AND THEY ARE NOT CURRENTLY IN THE FORECAST.
STRONG WINDS WILL ALSO BE POSSIBLE ALONG THE EAST SLOPES OF THE
BIGHORN MOUNTAINS BUT HIGH WINDS ARE NOT CURRENTLY FORECAST THERE
EITHER. THESE AREAS WILL NEED TO BE WATCHED AS CONDITIONS MAY
BECOME MORE FAVORABLE FOR HIGH WINDS IN THESE AREAS. IN THE WEST
THE SNOW LINE WILL BE MOST CRITICAL IN THE STAR VALLEY AND JACKSON HOLE.
HEAVY VALLEY SNOWFALL MAY OCCUR IF THE TEMPERATURES END UP ONLY A
FEW DEGREES COLDER. TEMPERATURES WILL BE DIFFICULT THROUGH THE
FORECAST PERIOD WITH PRECIPITATION...CLOUD COVER AND VIGOROUS MIXING
WITH A STRONG JET PASSING OVER THE AREA. SNOWFALL WILL TAPER OFF
OVER THE WEST WEDNESDAY NIGHT BUT CONDITIONS MAY NOT IMPROVE UNTIL
THE WINDS DECREASE AS WELL TOWARDS THURSDAY MORNING. COLDER
TEMPERATURES WILL MOVE IN WEDNESDAY NIGHT AND THURSDAY AS THE
UPPER LEVEL TROUGH AND COLD FRONT MOVE EAST OF THE AREA.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
STRONG NORTHWEST FLOW TO REMAIN OVER THE FORECAST AREA THURSDAY
NIGHT...WITH CONTINUED SNOWFALL EXPECTED..ESPECIALLY OVER THE
NORTHERN THIRD OF THE FORECAST AREA. MODELS IN FAIR AGREEMENT WITH
THIS BEGINNING OF THE FORECAST PERIOD. SOME VARIANCE IN MODELS
BEGINS ON FRIDAY EVENING. THE GFS BRING THE AXIS OF A RIDGE THROUGH
THE AREA BY FRIDAY EVENING...WHILE THE ECMWF KEEPS THE AXIS FURTHER
WEST BY THIS TIME. BOTH MODELS AGREE THAT SNOWFALL WILL BE POSSIBLE
OVER THE NORTHWEST...THOUGH THE ECMWF IS THE MORE AGGRESSIVE MODEL
ON COVERAGE AT THIS TIME.
THOUGH THE DIFFERENCE IN THE DEPARTURE OF THE NORTHWEST FLOW EXISTS
BETWEEN THE MODELS... THEY BOTH GENERATE THE POTENTIAL FOR ANOTHER
WIDESPREAD SNOWFALL EVENT BY SATURDAY AFTERNOON. THE GFS HAS THIS
RESULT FROM A WAVE OF LOW PRESSURE MOVING THROUGH THE AREA WITH
SOUTHWEST FLOW. THE ECMWF HAS MORE OF A ZONAL FLOW ACROSS THE AREA
WITH A WEAKER WAVE EMBEDDED IN THE FLOW. MODELS THEN COME INTO
BETTER AGREEMENT BY SUNDAY AFTERNOON WITH BOTH SHOWING A STRONG WAVE
OF LOW PRESSURE MOVING THROUGH THE CWA. THE GFS IS THE QUICKER MODEL
TO MOVE THIS SNOWFALL OUT OF THE AREA...WHILE THE ECMWF KEEPS
SNOWFALL PRESENT THROUGH MONDAY.
&&
.AVIATION.../00Z ISSUANCE/
WEST OF THE DIVIDE...POTENTIALLY SIGNIFICANT SNOWFALL WILL BEGIN
BETWEEN 06Z AND 09Z TONIGHT ACROSS THE WESTERN VALLEYS. THIS
SNOWFALL...WHICH WILL BE HEAVY AT TIMES...WILL CAUSE PERIODS OF MVFR
TO IFR CONDITIONS. LIFR CONDITIONS WILL ALSO BE POSSIBLE IN THE
HEAVIER SNOWFALL...WHICH IS ANTICIPATED AFTER 12Z TUESDAY OVER KJAC.
SNOWFALL WILL CONTINUE THROUGH THE FORECAST PERIOD...AND IS
ANTICIPATED TO IMPACT ALL TERMINALS WEST OF THE DIVIDE...WITH KBPI
AND KRKS SEEING THE LATEST INITIATION TIMES. MOUNTAINS WILL REMAIN
OBSCURED IN SNOWFALL AND LOW CLOUDS...AND MOUNTAIN PASSES MAY
EXPERIENCE INCREASED ICING AND TURBULENCE.
EAST OF THE DIVIDE...GENERAL VFR CONDITIONS WILL PERSIST THROUGH
MUCH OF THE FORECAST PERIOD. SOME SNOWFALL MAY MOVE EAST OF THE
DIVIDE AFTER 18Z TUESDAY...THOUGH SNOWFALL SHOULD REMAIN LIGHT WITH
PERIODS OF MVFR CONDITIONS BEING THE BIGGEST IMPACT. THE BIGGER ITEM
OF INTEREST EAST OF THE DIVIDE WILL BE WIND...WHICH MAY INCREASE TO
BECOME STRONG BETWEEN 18Z AND 21Z TUESDAY. STRONG WIND WILL
ESPECIALLY IMPACT KCPR...KCOD...KLND...AND KU25 DURING THE FORECAST
PERIOD. OTHER AREAS WILL ALSO SEE INCREASED WIND...INCLUDING KRIW.
&&
.FIRE WEATHER...
SNOW WILL INCREASE ACROSS THE WEST TONIGHT. WINDS WILL INCREASE
ACROSS THE AREA. AFTER MIDNIGHT AREAS OF HIGH WINDS WILL BE POSSIBLE
ALONG THE EAST SLOPES OF THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS
AROUND CLARK. HIGH WINDS MAY ALSO DEVELOP FROM TOGWOTEE PASS
THROUGH DUBOIS TO NEAR CROWHEART. SNOWFALL WILL PICK UP ACROSS THE WEST
TUESDAY ALONG WITH STRONG RIDGE TOP WINDS. A WINTER STORM WATCH IS
IN EFFECT FOR MUCH OF THE WEST TUESDAY THROUGH WEDNESDAY NIGHT.
THE WESTERN VALLEYS MAY SEE RAIN DURING THE DAY LIMITING SNOWFALL AMOUNTS.
IF THE TEMPERATURES END UP COOLER...SIGNIFICANT VALLEY SNOW WILL OCCUR.
HIGH WINDS ARE EXPECTED OVER MUCH OF THE AREA EAST OF THE
CONTINENTAL DIVIDE TUESDAY NIGHT INTO WEDNESDAY EVENING. MIXING HEIGHTS
WILL BE LOW WEST OF THE CONTINENTAL DIVIDE WITH POOR SMOKE DISPERSAL.
EAST OF THE DIVIDE...AS WINDS INCREASE...MIXING WILL DEEPEN WITH
SOME AREAS SEEING GOOD SMOKE DISPERSAL IN THE AFTERNOON.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
EVENING WYZ015-018>020-030.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE WEDNESDAY
NIGHT WYZ001-012-014-024.
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 8 PM MST WEDNESDAY
WYZ002-003-016.
&&
SHORT TERM...C.BAKER
LONG TERM...BRANHAM
AVIATION...BRANHAM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Feb 20, 12:44 PM MST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1244 PM MST MON FEB 20 2012
WYZ001>020-022>030-211430-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1244 PM MST MON FEB 20 2012
...HIGH WIND WATCH FOR IN AND NEAR THE EAST SLOPES OF THE MOUNTAINS
LATE TONIGHT THROUGH WEDNESDAY EVENING...
...WINTER STORM WATCH FOR THE WESTERN MOUNTAINS TUESDAY THROUGH
WEDNESDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS ARE EXPECTED TO DEVELOP ALONG AND NEAR THE EAST SLOPES
OF THE ABSAROKA AND WIND RIVER MOUNTAINS THROUGH THE NIGHT. HIGH
WINDS MAY DEVELOP AROUND CLARK AND DUBOIS. SNOWFALL WILL INCREASE
ACROSS THE WESTERN MOUNTAINS AND VALLEYS THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
.TUESDAY THROUGH THURSDAY...PERIODS OF SNOW AND STRONG WINDS FOR THE
WESTERN AND NORTHERN WYOMING MOUNTAINS. AREAS OF VERY STRONG WIND
EXPECTED EAST OF THE CONTINENTAL DIVIDE TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.
.SATURDAY...ANOTHER STORM SYSTEM TO BRING SNOW TO WESTERN WYOMING.
.SUNDAY...A STRONG COLD FRONT WILL LIKELY BRING SNOW TO MUCH OF THE
AREA WITH SHARPLY COLDER TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS FROM SUNDAY'S
STORM. THANK YOU.
TEAM RIVERTON
High Wind, Green Mountains & Rattlesnake Range
- When
- February 20, 3:50 PM MST to February 22, 9:50 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High Wind, Absaroka Mountains
- When
- February 21, 2:00 AM MST to February 22, 2:30 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 96 kt (110 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Winter Storm, Teton & Gros Ventre Mountains
- When
- February 21, 2:00 AM MST to February 22, 10:45 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Winter Storm, Absaroka Mountains
- When
- February 21, 2:00 AM MST to February 22, 4:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Winter Storm, Salt River & Wyoming Ranges
- When
- February 21, 4:00 AM MST to February 22, 9:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Winter Storm, Star Valley
- When
- February 21, 4:30 AM MST to February 22, 2:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Winter Storm, Jackson Hole
- When
- February 21, 7:00 AM MST to 9:00 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
High Wind, Cody Foothills
- When
- February 21, 10:45 AM MST to February 22, 11:27 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Winter Storm, Yellowstone National Park
- When
- February 21, 11:00 AM MST to February 22, 12:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Winter Storm, Bighorn Mountains Southeast
- When
- February 21, 2:00 PM MST to February 22, 10:00 PM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
Winter Storm, Bighorn Mountains West
- When
- February 21, 5:00 PM MST to February 22, 10:00 PM MST
- Where
- Bighorn Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
Winter Storm, Upper Green River Basin Foothills
- When
- February 21, 6:00 PM MST to February 22, 8:00 PM MST
- Where
- Upper Green River Basin Foothills forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.767, -109.915 (the zone’s center; the record gives no point)
Winter Storm, Wind River Mountains West
- When
- February 21, 8:00 PM MST to February 22, 8:00 PM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
High Wind, Upper Wind River Basin
- When
- February 22, 9:35 AM MST to 3:36 PM MST
- Where
- Upper Wind River Basin forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
High Wind, East Sweetwater County
- When
- February 22, 10:15 AM MST to 10:30 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
High Wind, Lander Foothills
- When
- February 22, 10:44 AM MST to 10:53 AM MST
- Where
- Lander Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
High Wind, Wind River Basin
- When
- February 22, 11:06 AM MST to 2:23 PM MST
- Where
- Wind River Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
High Wind, Rock Springs & Green River
- When
- February 22, 12:42 PM MST to 2:12 PM MST
- Where
- Rock Springs & Green River forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
High Wind, Southwest Big Horn Basin
- When
- February 22, 2:35 PM MST to 3:50 PM MST
- Where
- Southwest Big Horn Basin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
High Wind, Flaming Gorge
- When
- February 22, 3:30 PM MST
- Where
- Flaming Gorge forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
High Wind, Northeast Johnson County
- When
- February 22, 4:46 PM MST to 10:49 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
High Wind, North Big Horn Basin
- When
- February 22, 5:55 PM MST to 6:41 PM MST
- Where
- North Big Horn Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
High Wind, Upper Green River Basin
- When
- February 22, 8:41 PM MST to 8:53 PM MST
- Where
- Upper Green River Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.433, -109.520 (the zone’s center; the record gives no point)
High Wind, South Lincoln County
- When
- February 22, 11:31 PM MST to February 23, 12:11 AM MST
- Where
- South Lincoln County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, February 20, 20121 death · 1 injured · 1.75 in hail · 11 events
- Dust Storm and High Wind in Texas, February 20, 20125 injured · $165,000 · 55 kt wind · 17 events
- Hail and Damaging Winds in Kansas, February 20, 20121 in hail · 23 events
- Blizzard and High Wind in Kansas, February 20, 2012$20,000 · 51 kt wind · 5 events
- High Wind in Wyoming, February 20 to 23, 201212 events
- High Wind in Texas, February 20, 201253 kt wind · 8 events
- Winter Storm in Montana, February 20 to 23, 20126 events
- High Wind in New Mexico, February 20, 201257 kt wind · 5 events
- Hail in Kansas, February 20, 20121 in hail · 5 events
- Heavy Snow in Minnesota, February 20 to 22, 20125 events
- Damaging Winds in Kansas, February 20, 2012$10,000 · 56 kt wind · 5 events
- High Wind in Oklahoma, February 20, 201252 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360448, 360443, 360459, 361110, 360463, 360462, 360460, 360444, 360456, 360458, 360457, 360464, 360461, 360446, 360453, 360447, 361131, 360451, 360455, 360452, 360445, 360454, 360449, 360450.